Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 22, NWS Raleigh, NC

July 17, 2009Harnett County, Johnston County, North Carolina

NWS Raleigh, NC issued this tornado warning at Jul 17, 2009, 6:44 PM EDT for Harnett County, Johnston County, North Carolina. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 6:44 PM EDT (22:44 UTC)
Expired
Jul 17, 2009, 7:00 PM EDT
In force
16 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Harnett County, NC, Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 33 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:50 PM EDTTSTM WND DMG4 E Benson, NCREPORT OF A TREE UPROOTED...28 INCHES IN DIAMETER...ALONG ALLENS CROSSROAD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 172244
TORRAH
NCC085-101-172300-
/O.NEW.KRAH.TO.W.0022.090717T2244Z-090717T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME EAST CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER BENSON...OR 13 MILES EAST OF LILLINGTON...MOVING EAST 
  AT 40 MPH. NUMEROUS TREES HAVE BEEN DOWNED WITH THIS STORM. THIS IS
  A DANGEROUS STORM... TAKE SHELTER IN AN INTERIOR ROOM IMMEDIATELY.

* LOCATIONS IMPACTED INCLUDE...
  FOUR OAKS...
  BENSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF A
BUILDING IN A SMALL ROOM SUCH AS A CLOSET...BATHROOM OR AN INTERIOR
HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM FLYING
DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

IF IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A
STRONG BUILDING. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT. COVER YOUR HEAD WITH YOUR HANDS TO PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3533 7862 3547 7861 3550 7825 3530 7829
      3529 7830
TIME...MOT...LOC 2242Z 270DEG 36KT 3541 7859

$$

BADGETT
1 follow-up statement
000 
WWUS52 KRAH 172307
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT FRI JUL 17 2009

NCC085-101-172315-
/O.EXP.KRAH.TO.W.0022.000000T0000Z-090717T2300Z/
HARNETT NC-JOHNSTON NC-
707 PM EDT FRI JUL 17 2009

...THE TORNADO WARNING FOR EXTREME EAST CENTRAL HARNETT AND SOUTHERN 
JOHNSTON COUNTIES EXPIRED AT 700 PM EDT...

THE STORM WHICH PROMPTED THE WARNING WEAKENED AND THE WARNING WAS 
ALLOWED TO EXPIRE.

NUMEROUS TREES WERE REPORTED DOWN WITH THIS STORM EARLIER. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

LAT...LON 3533 7862 3547 7861 3550 7825 3530 7829
      3529 7830
TIME...MOT...LOC 2244Z 270DEG 36KT 3539 7857

$$

BADGETT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:18 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 17, 3:18 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT FRI JUL 17 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING AND CROSS
CENTRAL NORTH CAROLINA OVERNIGHT. WEAK HIGH PRESSURE WILL BUILD INTO
THE AREA SATURDAY... AND DRIFT EAST ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 251 PM FRIDAY...

MOIST AND MODERATELY UNSTABLE AIR MASS COVERS ROUGHLY THE EASTERN
HALF OF THE FORECAST AREA WHILE MID LEVEL WINDS HAVE INCREASED IN
RESPONSE TO UPPER LEVEL JET ROTATING THROUGH LOWER OH VALLEY. IN
ADDITION...MID LEVEL TROUGH LIFTING E-NE ACROSS THE SOUTHERN
APPALACHIANS. ALSO...DECENT STRONG LOW LEVEL THETA-E ADVECTION
OCCURRING OVER THE COASTAL PLAIN. THUS...APPEARS BEST PARAMETERS FOR
SEVERE STORMS WILL LIE ALONG AND EAST OF HIGHWAY 1. FARTHER
WEST...LOW LEVEL FLOW HAS VEERED TO A WESTERLY DIRECTION...ADVECTING
SLIGHTLY MORE STABLE AIR INTO THE LOWER LAYERS. STILL CANNOT RULE
OUT AN ISOLATED SEVERE STORM IN THE WESTERN PIEDMONT THROUGH 21Z.

BEST UPPER LEVEL SUPPORT LIFT WELL NE OF CENTRAL NC AFTER 00Z.
THUS...EXPECT MOST STORMS TO DIMINISH AFTER 00Z WITH ANY CONVECTION
ISOLATED AND CONFINED TO FAR EASTERN PERIPHERY BY 02Z. SURFACE FRONT
DOESNT CROSS REGION UNTIL 06Z-12Z. DUE TO LATER FROPA...MIN TEMPS
MAY END UP BEING A FEW DEGREES WARMER DUE TO MIXING.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 306 PM...

SURFACE FRONT WILL SLOW OVER THE COASTAL PLAIN BUT DEEP WESTERLY
FLOW FLOW WILL ADVECT DRY...STABLE AIR OVER THE REGION. RESIDUAL
MOISTURE IN THE LOWEST 8000 FT WILL RESULT IN FEW TO SCATTERED CU
INT EH LATE MORNING THROUGH AFTERNOON HOURS BUT MOISTURE DOES NOT
APPEAR DEEP ENOUGH NOR LIFT SUFFICIENT ENOUGH TO GENERATE SHOWERS.
THUS WILL REMOVE SLIGHT CHANCE POPS FROM THE COASTAL PLAIN. MOS
GUIDANCE TEMPS OF MID 80S NW TO 90 SE AGREE WITH LOW LEVEL
THICKNESSES.

SATURDAY NIGHT...WEAK SURFACE HIGH OVERHEAD BY SW FLOW ALOFT MAY
ADVECT ENOUGH MOISTURE TO RESULT IN AREA OF CIRRUS. IF SKIES CLEAR
OFF ENOUGH...CALM WINDS AND RELATIVELY DRY AIR NEAR THE SURFACE WILL
RESULT IN MIN TEMPS 5-7 DEGREES BELOW NORMAL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 100 PM FRIDAY...

WHILE THE NAM AND EVEN THE GFS ARE PERSISTENT WITH KEEPING OVERALL
CONDITIONS DRY SUNDAY A DIGGING UPPER TROUGH APPROACHING FROM THE
WEST AND PRECIPITABLE WATER VALUES OF 1.5 INCHES COULD SUPPORT AN
ISOLATED SHOWER OR THUNDERSTORM MAINLY IN THE EAST AND SOUTHEAST BUT
ACTIVITY IF ANY SHOULD BE VERY LIMITED. WILL KEEP POPS OUT OF THE
FORECAST FOR THURSDAY AFTERNOON BUT WILL KEEP A SLIGHT CHANCE IN
FOR SUNDAY NIGHT INTO MONDAY MORNING AS THE UPPER TROUGH
APPROACHES AND CONDITIONS DESTABILIZE A LITTLE. SEASONABLE HIGHS
IN THE MID 80S STILL LOOK ON TRACK.

SUNDAY NIGHT...THE NAM IS MORE AGGRESSIVE THAN THE GFS AND ECMWF
REGARDING THE QPF AND LIFT SUNDAY NIGHT BUT ALL MODELS INCLUDING
THE ECMWF INCREASE THE RAIN CHANCES AND QPF BY MONDAY. FOR NOW
WILL KEEP JUST SLIGHT CHANCE POPS IN THE FORECAST FOR SUNDAY NIGHT
INCREASING RAIN CHANCES BY MONDAY MORNING. TIMING OF THE NEXT
SYSTEM COULD CAUSE POPS TO INCREASE SUNDAY NIGHT.

UNSETTLED WEATHER PATTERN SHOULD BE IN PLACE FOR EARLY NEXT WEEK
AS THE UPPER TROUGH DIGS SOUTH AND EVEN BECOMES NEGATIVELY TILTED
ON THE NAM AND ECMWF BY LATE MONDAY. THE UPPER LEVELS WILL BE
VERY SUPPORTIVE AS THE REGION FALLS INTO THE RIGHT ENTRANCE REGION
OF A NORTH TO SOUTH ORIENTED 85+KT 250MB JET. THIS WILL PROVIDE
ENHANCE UPPER DIVERGENCE. ALTHOUGH THERE ARE EXACT TIMING AND
STRENGTH DIFFERENCES BETWEEN THE GFS AND THE ECMWF IN THE MID-
LEVEL SHORTWAVES WE CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
MONDAY THROUGH WEDNESDAY NIGHT. A WEAK COASTAL TROUGH OR FRONTAL
ZONE APPEARS TO MOVE INLAND AND SHOULD PROVIDE A FOCUS FOR SHOWERS
AND STORMS WITH SUPPORT FROM THE UPPER TROUGH JUST TO THE WEST.
SHORTWAVES ALOFT...PRESENCE OF THE FRONT...AND A PERSISTENT FETCH
OFF OF THE ATLANTIC ALL RESULT IN CHANCES FOR SHOWERS AND
THUNDERSTORMS MONDAY INTO WEDNESDAY AND MOST LOCATIONS ACROSS THE
AREA SHOULD RECEIVE PERIODIC RAINFALL. THE ECMWF REMAINS STRONGER
THAN THE GFS WITH A NEGATIVELY-TILTED UPPER TROUGH MOVING THROUGH
THE MID ATLANTIC LATE MONDAY INTO TUESDAY...AND IF THAT
VERIFIES...IT IS QUITE POSSIBLE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL NEED TO BE RAISED INTO AT LEAST THE LIKELY
CATEGORY FOR A PERIOD OR TWO FROM MONDAY AFTERNOON THROUGH
TUESDAY.

CONTRAST BETWEEN THE GFS AND ECMWF INCREASES DURING THE
LATTER PART OF THIS PERIOD. WHILE THE GFS BUILDS HEIGHTS WEST FROM
THE ATLANTIC ACROSS THE CAROLINAS DURING THE MIDDLE OF THE
WEEK...THE ECMWF SUPPORTS MORE OF A PATTERN INDICATIVE OF RECENT
DAYS WITH A RIDGE IN THE WEST AND A TROUGH ALOFT CLOSE TO THE
ATLANTIC SEABOARD. THE RESULT BEING CONSISTENCY WITH THE CURRENT
EXTENDED FORECAST SHOWING GENERALLY HIGHER CHANCES FOR SHOWERS
WEDNESDAY AND THURSDAY EAST VERSUS WEST. BASED ON EXPECTED CLOUD
COVER AND MOISTURE...HIGH TEMPERATURES SHOULD BE AT OR SLIGHTLY
BELOW NORMAL... WITH LOWS AT OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 312 PM FRIDAY...

SCATTERED CONVECTION WILL THREATEN KRDU...KRWI AND KFAY...ENDING
FROM WEST TO EAST AFTER 22Z. BREEZY SW WINDS THIS AFTERNOON WILL
DIMINISH WITH LOSS OF INSOLATION. SURFACE FRONT WILL DRIFT EAST
ACROSS REGION BETWEEN 04Z-11Z. WINDS WILL VEER TO W-NW AFTER FROPA
BUT WINDS SPEEDS GENERALLY LESS THAN 6 KTS.

WEAK HIGH PRESSURE WILL BUILD INTO REGION SATURDAY AND SETTLE
OVERHEAD SATURDAY NIGHT. RESIDUAL MOISTURE BELOW 800- FT WILL RESULT
IN SCATTERED CU BETWEEN 14Z-23Z SATURDAY. HOWEVER...MOISTURE DOESNT
APPEAR DEEP ENOUGH TO SUPPORT DEVELOPMENT OF SHOWERS.

VFR CONDITIONS EXPECTED TO PERSIST THROUGH SUNDAY NIGHT. PERIODS OF
MVFR CONDITIONS MAY OCCUR MONDAY THROUGH WEDNESDAY...MAINLY DUE TO
CEILINGS AND FOG IN THE EARLY MORNING...AND SCATTERED CONVECTION IN
THE AFTERNOON AND EARLY EVENING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...JO
AVIATION...WSS
Hazardous weather outlook, Jul 17, 5:21 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
521 PM EDT FRI JUL 17 2009

NCZ011-027-028-042-043-075>078-086-088-089-182130-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-HOKE-
CUMBERLAND-SAMPSON-
521 PM EDT FRI JUL 17 2009

...SEVERE THUNDERSTORM WATCH 595 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED AS STORMS MOVE ACROSS
THE AREA. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007>010-021>026-038>041-073-074-083>085-182130-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
ANSON-RICHMOND-SCOTLAND-
521 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE...WILL
CROSS SECTIONS OF CENTRAL NORTH CAROLINA...MAINLY EAST OF I-85.
WINDS GUSTS UP TO 70 MPH AND HAIL UP TO THE SIZE OF NICKELS ARE
POSSIBLE WITH THE SEVERE STORMS. IN ADDITION...THE STORMS MAY
PRODUCE AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING
STRIKES. DUE TO THE VERY MOIST AIR MASS IN PLACE...LOCALIZED
FLOODING MAY ALSO OCCUR...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED AS STORMS MOVE ACROSS THE
AREA. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE
TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Local storm report, Jul 17, 5:56 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     RALEIGH                 35.81N 78.64W
07/17/2009                   WAKE               NC   PUBLIC

            2 TWENTY FOOT TREES UPROOTED AT EDENTON STREET AND
            MCDOWELL STREET

&&

LEPAGANO
Special weather statement, Jul 17, 5:59 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT FRI JUL 17 2009

NCZ040-075>077-172300-
CHATHAM-HARNETT-LEE-MOORE-
559 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHATHAM...LEE...HARNETT AND
MOORE COUNTIES THROUGH 700 PM EDT...

AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM SANFORD TO VASS...OR ALONG A LINE EXTENDING FROM
SANFORD TO 11 MILES NORTHEAST OF SOUTHERN PINES...MOVING EAST AT 40
MPH.

SOME LOCATIONS WHICH WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE
SEMINOLE...PINEVIEW...TIMBERLAKE...AND LILLINGTON.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

SMITH
Local storm report, Jul 17, 6:02 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     ESE ROUGEMONT           36.22N 78.93W
07/17/2009                   DURHAM             NC   PUBLIC

            A ONE MILE STRETCH ALONG HWY 501 AT RED MOUNTAIN ROAD TO
            THE INTERSECTION OF MOORES MILL ROAD HAS NUMEROUS TREES
            UPROOTED AND SNAPPED OFF...SOME 4 FEET IN DIAMETER

&&

LEPAGANO
Local storm report, Jul 17, 6:02 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     ESE ROUGEMONT           36.22N 78.93W
07/17/2009                   DURHAM             NC   PUBLIC

            A ONE MILE STRETCH ALONG RED MOUNTAIN ROAD FROM THE
            INTERSECTION OF HWY 501 TO THE INTERSECTION OF MOORES
            MILL ROAD HAS NUMEROUS TREES UPROOTED AND SNAPPED
            OFF...SOME 4 FEET IN DIAMETER

&&

LEPAGANO
Special weather statement, Jul 17, 6:17 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT FRI JUL 17 2009

NCZ041-042-172315-
JOHNSTON-WAKE-
617 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE AND JOHNSTON COUNTIES
THROUGH 715 PM EDT...

AT 616 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLAYTON...OR ABOUT 12 MILES SOUTHEAST OF RALEIGH...MOVING EAST AT 40
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FLOWERS...EMIT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

PAGANO
Local storm report, Jul 17, 6:25 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 WSW WILSON            35.71N 77.99W
07/17/2009  E0.75 INCH       WILSON             NC   LAW ENFORCEMENT

            PENNY SIZE HAIL AT NC-42 AND LAMM ROAD

&&

LEPAGANO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:25 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person35 min
Jul 17, 1:56 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Person35 min
Jul 17, 2:14 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren46 min
Jul 17, 2:54 PM EDTSevere Thunderstorm WarningRAHNash51 min
Jul 17, 3:23 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph32 min
Jul 17, 3:26 PM EDTSevere Thunderstorm WarningRAHHalifax46 min
Jul 17, 3:26 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson38 min
Jul 17, 3:40 PM EDTSevere Thunderstorm WarningRAHNash50 min
Jul 17, 4:33 PM EDTSevere Thunderstorm WarningRAHMontgomery29 min
Jul 17, 5:10 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake50 min
Jul 17, 5:52 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson68 min
Jul 17, 6:10 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston50 min
Jul 17, 6:33 PM EDTTornado WarningRAHHarnett, Johnston27 min
Jul 17, 6:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Johnston, Sampson48 min
Jul 17, 7:01 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne44 min
Jul 17, 7:19 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke56 min
Jul 17, 7:59 PM EDTAreal Flood AdvisoryRAHCumberland3 hr

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.